Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 11, 2021Johnson County, Iowa

NWS Quad Cities, IA issued this special weather statement at Oct 11, 2021, 5:41 PM CDT for Johnson County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 5:41 PM CDT (22:41 UTC)
Expired
Oct 11, 2021, 6:00 PM CDT
In force
19 min
Issued by
NWS Quad Cities, IA

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 60 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS83 KDVN 112241
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
541 PM CDT Mon Oct 11 2021
 
IAZ052-053-064-065-067-077-078-112300-
Linn-Washington-Muscatine-Cedar-Louisa-Jones-Johnson-
541 PM CDT Mon Oct 11 2021

...Showers capable of producing funnel clouds will affect 
northwestern Louisa...western Cedar...eastern Johnson...eastern 
Washington... southwestern Jones...western Muscatine and 
southeastern Linn Counties...

At 537 PM CDT...showers were located along a line from 
Mechanicsville through West Branch, to Ainsworth in eastern Iowa. 
These showers were nearly stationary and will be capable of 
producing funnel clouds.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4196 9112 4123 9118 4123 9161 4196 9144
TIME...MOT...LOC 2237Z 180DEG 0KT 4193 9123 4129 9151 
$$

Sheets

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 11, 3:30 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 11, 3:30 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
330 PM CDT Mon Oct 11 2021

.SYNOPSIS...
Issued at 330 PM CDT Mon Oct 11 2021

Vis satellite shows upper low in far ne MO with the main forcing
in the form of a squall line in western IL. Strong shear and CAPE
values of 1500 J/kg should be sufficient for a tornado threat as
this line moves nne across western/northern IL into this evening.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 330 PM CDT Mon Oct 11 2021

Tonight: Showers and thunderstorms, some severe in IL, ends later
this evening as the upper low tracks to near Milwaukee by
midnight. In the wake of the system, northwest winds will bring
cooler and drier air into the area. Lows will dip into the 50s.

Tuesday: A pleasant day as weak high pressure brings partly to
mostly sunny skies. Highs will be in the upper 60s to lower 70s.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 330 PM CDT Mon Oct 11 2021

Key messages:

1) Potent storm system on Wednesday.

2) Dry Thursday.

3) Chance of rain Friday.

4) Very pleasant and rather cool weekend.

Tuesday night and Wednesday: Next powerful storm system and deep
trough comes out of the Rockies and into the Northern Plains.
Strong forcing/strong WAA/Moisture surge will bring widespread
rain and scattered thunderstorms to the area. There is a marginal
risk for severe storms. May see 1/2 to 1 inch of rain in some spots.

Thursday: Dry again across most of the cwa with highs in the 60s.
The GFS does want to hang onto small pops in our far se.

Friday: Discrepancies galore with the GFS showing another low
pressure system coming out of the southern Plains with more
widespread rain and a few thundersorms. However, the ECMWF is
slower and farther to the southeast, showing a def zone coming
across our southeast and eastern counties Friday night. Rather
cool with highs in the lower 60s.

This weekend into early next week: Nice pleasant and dry stretch
of weather with highs in the 60s and lows in the 40s. This is more
typical of mid October temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1223 PM CDT Mon Oct 11 2021

A strong low pressure system will move through the area today,
providing periods of IFR conditions and showers and thunderstorms.
The most extensive thunderstorm coverage and periods of IFR
ceilings will affect BRL and MLI through late afternoon. IFR
ceilings and at least scattered thunderstorms are likely at DBQ as
well. CID is forecast to be prevailing MVFR with periods of
showers, but there could be IFR ceilings for at least short
periods this afternoon. All sites are then trended to MVFR and
then VFR conditions overnight as low clouds gradually exit and
winds veer to the west and northwest. VFR conditions are likley
for Tuesday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Oct 11, 3:38 AM CDT, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Mon Oct 11 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Slight Risk for severe weather for areas along and
east of the Mississippi River today. The main time to expect
severe weather will be this afternoon and into the early evening.
The main threats will be tornadoes and severe wind gusts, with the
hail threat being on the low end. Frequent lightning and heavy
rainfall will also accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are likely on Wednesday. It is too early
to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today.

TG/ZU

In the hours before

Local storm report, Oct 11, 3:39 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HEAVY RAIN       3 W MOUNT STERLING      40.62N 92.00W
10/11/2021  M1.20 INCH       VAN BUREN          IA   TRAINED SPOTTER

            SINCE LAST NIGHT.

&&
Local storm report, Oct 11, 3:43 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       HIAWATHA                42.04N 91.69W
10/11/2021  M2.00 INCH       LINN               IA   PUBLIC

            OVER THE PAST 48 HOURS.

&&
Local storm report, Oct 11, 4:06 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       2 WSW CEDAR RAPIDS      41.96N 91.70W
10/11/2021  M1.50 INCH       LINN               IA   TRAINED SPOTTER

            SO FAR.

&&
Special weather statement, Oct 11, 4:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
455 PM CDT Mon Oct 11 2021

IAZ067-112230-
Muscatine-
455 PM CDT Mon Oct 11 2021

...Thunderstorms capable of producing funnel clouds will affect
western Muscatine County...

At 453 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Nichols, or near Muscatine.

LOCATIONS IMPACTED INCLUDE...
Nichols, Atalissa, Saulsbury Bridge Campground, Ardon and Cranston.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4137 9132 4154 9133 4158 9115 4137 9115
TIME...MOT...LOC 2153Z 017DEG 4KT 4141 9123

Sheets
Local storm report, Oct 11, 5:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       BUSHNELL                40.56N 90.51W
10/11/2021  M1.78 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            TOTAL THROUGH 5 PM.

&&
Special weather statement, Oct 11, 5:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
541 PM CDT Mon Oct 11 2021

IAZ052-053-064-065-067-077-078-112300-
Linn-Washington-Muscatine-Cedar-Louisa-Jones-Johnson-
541 PM CDT Mon Oct 11 2021

...Showers capable of producing funnel clouds will affect
northwestern Louisa...western Cedar...eastern Johnson...eastern
Washington... southwestern Jones...western Muscatine and
southeastern Linn Counties...

At 537 PM CDT...showers were located along a line from
Mechanicsville through West Branch, to Ainsworth in eastern Iowa.
These showers were nearly stationary and will be capable of
producing funnel clouds.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4196 9112 4123 9118 4123 9161 4196 9144
TIME...MOT...LOC 2237Z 180DEG 0KT 4193 9123 4129 9151

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:32 PM CDTSpecial Weather StatementDVNKeokuk43 min
Oct 10, 8:51 PM CDTSpecial Weather StatementDVNWashington39 min
Oct 10, 9:34 PM CDTSpecial Weather StatementDVNJohnson26 min
Oct 10, 10:57 PM CDTSpecial Weather StatementDVNJackson33 min
Oct 10, 11:24 PM CDTSpecial Weather StatementDVNJohnson36 min
Oct 11, 12:55 PM CDTSpecial Weather StatementDVNLee50 min
Oct 11, 1:37 PM CDTSpecial Weather StatementDVNDes Moines38 min
Oct 11, 4:55 PM CDTSpecial Weather StatementDVNMuscatine35 min
Oct 11, 6:38 AM CDTSpecial Weather StatementDVNMcDonough37 min
Oct 11, 10:55 AM CDTSpecial Weather StatementDVNHancock50 min
Oct 11, 11:26 AM CDTSpecial Weather StatementDVNHancock49 min
Oct 11, 3:01 PM CDTSpecial Weather StatementDVNMercer, Warren44 min
Oct 11, 5:12 PM CDTTornado WarningDVNPutnam48 min
Oct 11, 5:58 PM CDTTornado WarningDVNBureau, Putnam47 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.